We will start back in 1999...I had a growing, adorable one year old boy, who came into this world 3 months earlier than expected and in a way that literally almost killed me (long story short, I ended up with H.E.L.L.P. syndrome). My hubby told me the minute I woke up from that experience that we would not be having any more children ourselves because the doctor gave us a high percentage that it would happen again. It scared him way more than it scared me, although I was scared out of my wits once I woke up from it all...after all...he faced losing two of us, I only faced losing one. So, enter the Depo-Provera birth control shot. See...I was horrible at remembering my birth control pills (for exhibit A, meet my oldest...J). ;-)
So my doc at the time and I decided the shot would be the easiest thing for me, once a month, one dose.
(my hubby) began calling the Depo my "Happy Shot". It really did improve my mood,
and it was really good at it's main job, keeping us from going through
another life-threatening birth to both myself and baby. Keep in mind
that also having gone through H.E.L.L.P had some lasting effects as
well...my vision has never been the same, my hair changed a bit, so my
internal chemistry also changed a bit apparently, this didn't all start
with Depo but my doc and I agree it contributed.
2006, my new OBGYN in Lufkin sat and talked with me about this shot. I
had been on it now for almost 7 years, she was concerned with the side
effects after being on it so long. I didn't know that I was having any,
but I had been nervous about it for a few years as well. Without going
into a lot of detail, there are things it "stops" that I know can be ok,
but just didn't seem natural to me after awhile. She was concerned
that there wasn't a lot of research out there at the time on the effects
of being on the shot longer than 6 years. So, together we decided that
I would have a tubal ligation and stop the Depo shot.
where the fun begins...you see, as my main doctor explained, when I
stopped the Depo shot, I would either stay mellow through menopause age
or I would tank. I tanked. My seratonin levels were low, I was not a
very nice person to be around all the time. I had major anxiety every
summer before J started back up in school (before we homeschooled), I
cried in movies...EVERY movie...even the Chipmunks...seriously, I was
irritable with T and J especially. I had good days, don't get me wrong,
but not much.
So my doc
prescribed Pristiq. Pristiq is a wonderful medicine. It evened me out,
so to speak and I had no bad side effects from being on the medicine,
it worked right away. I was more calm around home and I stopped crying
in movies, even my anxiety slowed down. It's been a good few years.
see...that "stopped crying" thing bothered me on and off. As a friend
explained to me, it's like you know you should be sad about some things
but you just can't. I was ok with that, but not great with it. Before I
go any further, let me be perfectly clear...I have NO issues with
people (or myself) using prescription medications for anxiety,
depression, etc...none at all. They are a blessing to many of us. I
actually assumed I would end up staying on Pristiq through menopause at
least. Even though the doctor didn't plan on my being on it longer than
a couple of years, I ended up on it for almost 6. Again, not a bad
thing, please don't read this as "you should never take these meds".
NO, if you need them and a doctor agrees, take them! They can help in
many ways and I don't think it goes against anything God would advise, I
believe that with all my heart. In fact, after meeting SP and knowing
my history, my main doc has since told me I might need Prozac when I hit
menopause. I laughed...he was serious!
over the last six months, I've been feeling God leading me to take a
leap of faith, to stop taking Pristiq. I felt Him saying "look, you are
trusting me by using oils
and vitamins on your son for therapy, trust me to help you with your
'issues' also." Basically...put your money and your faith where your
I've been a believer
praising Jesus for as long as I can remember. God has blessed me
immensely through life and He has brought me through so many situations
(usually ones I created that could have been my ruin) good and bad.
I've also been praising essential oils (Young Living oils
mainly but also doTerra which his horse teacher uses) as far as J has
been concerned since we started last fall. The changes in his
stretching, his reach, his fear levels, are so very easy to see, I mean
actually see with your eyes!
knew without a doubt this time that God wanted me to try this for
myself, not just use them as cold/sickness intervention. I have several
friends/family members who have kicked their meds with the aid of
essential oils and supplements. On the whole "emotional" side I have
several friends who cry easily (even in movies like Chipmunks) and it's
so natural for them, they've never taken meds to stop this natural
feminine gift...why is that one thing I was worried about? I was leary
to say the least...I've tried stopping Pristiq before, side effects when
you stop taking any SSRI med, especially cold turkey, are A.W.F.U.L.
terrible. daily routine halting. horrible.
me add, T and J have been very nervous about this, T said he would sell
a kidney to keep me on Pristiq (that's something I forgot to tell
you...another reason I wanted off...it costs us $75 a month WITH
insurance...without it's $225 a month and there is NO generic and not
one in sight because the company knows they have a good thing going).
But I asked them both to give me a month and I would get back on if we
all agreed it was needed. They were to be honest. They remember what
it was like when I stopped 2 years ago because our insurance stopped
covering Pristiq unless you received special permission. They didn't
want "mean mom" to return. ever.
my "plan of attack" was much different this time around. I had God
leading me, I did my research and I gathered a small group of friends to
pray with me daily, sometimes several times a day....and I knew it was
cold-turkey or nothing. So a month ago today...I cold-turkeyed
Pristiq. (to be continued...)